Kansas, 2015

Damaging Wind in Kansas, July 15, 2015

July 15, 2015 · NWS GLD · 1 event in 1 county or zone

After midnight a severe thunderstorm moved over Almena. The highest wind gusts with the storm were 59 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

After midnight a severe thunderstorm moved over Almena. The highest wind gusts with the storm were 59 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 14, 11:45 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 14, 11:45 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1145 PM MDT TUE JUL 14 2015

.UPDATE...
ISSUED AT 719 PM MDT TUE JUL 14 2015

QUICK UPDATE TO THE FORECAST TO ADJUST THUNDERSTORM TIMING ACROSS
THE FORECAST AREA. UNSURE ABOUT POSSIBILITY OF FOG TONIGHT. MODELS
INDICATE REDUCED VISIBILITIES IN THUNDERSTORMS THAT MOVE ACROSS
EASTERN COLORADO AND NORTHWEST KANSAS...HOWEVER THE CURRENT MODEL
FORECAST WITH THE CURRENT OBSERVATIONS SHOW THAT MODELS ARE TOO
AGGRESSIVE. DUE TO UNCERTAINTY...CUT BACK AREAS OF FOG TO JUST
PATCHY FOG...MAINLY FOR THE SOUTHWEST PORTION OF THE FORECAST
AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 120 PM MDT TUE JUL 14 2015

LOOKS ACTIVE TONIGHT AS 500 MB SHORT WAVE TROUGH MOVES ACROSS
NORTHEAST COLORADO. ASSOCIATED DIFFERENTIAL CYCLONIC VORTICITY
ADVECTION WILL PRODUCE ASCENT OVER THE ENTIRE FORECAST
AREA...ESPECIALLY THROUGH 06Z. LOW LEVEL MOISTURE WILL INCREASE AS
SOUTHEAST SURFACE WINDS ADVECT HIGHER DEW POINT AIR ACROSS THE
AREA. NAM MODEL SOUNDINGS ARE IMPRESSIVE AROUND 03Z WITH MIXED
LAYER CAPES AROUND 2000 J/KG AND 0-6 KM SHEAR AROUND 35
KNOTS...WITH SHEAR INCREASING FROM 03Z TO 06Z. THE GFS IS NOT AS
IMPRESSIVE...BUT STILL GOOD ENOUGH.

LATEST HIGH RESOLUTION MODEL ACTUALLY BRINGS TWO BANDS OF PRECIPITATION
THIS EVENING AND TONIGHT. THE FIRST BAND ADVECTS EAST FROM COLORADO
AFTER 23Z WHILE THE NEXT AREA OF STORMS MOVES OVER WESTERN KANSAS
AND SOUTHWEST NEBRASKA AFTER 05Z.

THE AIR MASS WILL BECOME INCREASINGLY MOIST. PRECIPITABLE WATER
VALUES ARE PROGGED TO BE ABOUT 150 PERCENT ABOVE NORMAL EAST OF
THE COLORADO BORDER BY 06Z. FURTHER...THE SUBTROPICAL FETCH OF
MOISTURE WILL INTERACT WITH AN 850/700 MB THETA/E AXIS THAT WILL
EXTEND FROM EAST TO WEST ACROSS CENTRAL KANSAS. CONSIDERED ISSUING
A FLASH FLOOD WATCH...BUT THE GROUND IS NOT SATURATED...AND EXPECT
THUNDERSTORM MOVEMENT TO BE AROUND 20 KNOTS. WILL MENTION HEAVY
RAIN WITH STORMS BUT NOT ISSUE ANY FLASH FLOOD WATCH.

IN SUMMARY...EXPECT A DECENT ROUND OF SEVERE THUNDERSTORMS THROUGH
06Z WITH HEAVY RAIN...LARGE HAIL...AND DAMAGING WIND GUSTS.
CONVECTION WILL END FROM WEST TO EAST AFTER 06Z...BUT COULD SEE
STORMS OVER THE EASTERN HALF OF THE FORECAST AREA THROUGH MOST OF
THE NIGHT. AS SKIES CLEAR OVER THE WEST...DEW POINT DEPRESSIONS WILL
BE NEAR ZERO. WILL ADD PATCHY FOG AND STRATUS TO THE WESTERN PARTS
OF AREA WHERE CONVECTION WILL CLEAR.

ANOTHER SHORT WAVE TROUGH WILL MOVE ACROSS THE AREA WEDNESDAY
AFTERNOON. THIS WILL AGAIN TRIGGER THUNDERSTORMS DURING THE
AFTERNOON. THE AIR MASS WILL BE UNSTABLE WITH MIXED LAYER CAPES
AROUND 1000 J/KG...THOUGH THE LOW TO MID LEVEL SHEAR LOOKS
MARGINAL. SO...WILL AGAIN INDICATE SCATTERED THUNDERSTORMS ACROSS
THE ENTIRE FORECAST AREA DURING THE AFTERNOON.

CLOUD COVER MAY HOLD THE MAXIMUM TEMPERATURES DOWN A LITTLE
WEDNESDAY...THOUGH 850 MB TEMPERATURES ACTUALLY ARE PROGGED TO RISE
SLIGHTLY. WILL LIKELY HAVE TEMPERATURES SIMILAR TO TODAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 217 PM MDT TUE JUL 14 2015

WEDNESDAY NIGHT THROUGH TUESDAY THE UPPER LEVEL FLOW WILL CHANGE
LITTLE AS THE RIDGE REMAINS OVER THE SOUTHERN PLAINS WITH SMALL
SHORT WAVE TROUGHS MOVING OVER THE NORTHERN PERIPHERY OF IT ACROSS
THE TRI-STATE AREA.  TEMPERATURES FOR THE PERIOD WILL GENERALLY BE
SEVERAL DEGREES COOLER THAN THE LAST FEW DAYS DUE TO THE RIDGE BEING
PUSHED A BIT FURTHER SOUTH. A COLD FRONT WILL MOVE THROUGH EARLY
NEXT WEEK COOLING TEMPERATURES CLOSER TO NORMAL.

WEDNESDAY EVENING AN UPPER LEVEL SHORT WAVE TROUGH WILL ACROSS THE
SOUTHEAST PART OF THE AREA.  AT THE SURFACE STORMS MAY ALREADY BE
FIRING ALONG THE SURFACE TROUGH OVER THE SOUTHEAST PART OF THE AREA.
MEANWHILE THE LOW LEVEL JET WILL NOSE INTO THE FAR SOUTHEAST PART OF
THE AREA AS THE SHORT WAVE TROUGH DEEPENS OVERHEAD.  CURRENTLY LOOKS
LIKE THE BEST CHANCE FOR RAINFALL WILL BE DURING THE EVENING.
OVERNIGHT THE SHORT WAVE TROUGH AND LOW LEVEL JET SHIFT EAST OF THE
AREA.  THEREFORE HAVE RAINFALL CHANCES DECLINING OVERNIGHT.
INITIALLY THOUGHT THE BEST CHANCE FOR RAINFALL WOULD BE JUST SOUTH
OF THE AREA.  HOWEVER LATEST NMM AND ARW HI RESOLUTION MODELS HAVE
STORMS DEVELOPING OVER THE SOUTHEAST/EAST PART OF THE AREA...SO
INCREASED RAINFALL CHANCES TO MATCH.  DEEP LAYER SHEAR AND MIXED
LAYER CAPE IN THE EARLY EVENING SUGGEST SEVERE STORMS MAY DEVELOP
OVER THE SOUTHEAST PART OF THE AREA.  HOWEVER THE BETTER INSTABILITY
WILL BE JUST EAST OF THE AREA.  CANNOT RULE OUT HAIL UP TO QUARTER
SIZE AND WIND GUSTS TO 60 MPH.

THURSDAY AFTERNOON SURFACE WINDS WILL CONVERGE ALONG THE WEAK
SURFACE TROUGH OVER THE SOUTHEAST PART OF THE AREA.  AM THINKING
THIS WILL HELP SERVE AS A FOCUS FOR ISOLATED STORM DEVELOPMENT.
FURTHER WEST AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE IN FROM THE
WEST DURING THE LATE AFTERNOON...DEEPENING AS IT APPROACHES.
CONDENSATION PRESSURE DEFICITS AND SOUNDINGS DO NOT LOOK FAVORABLE
FOR SCATTERED STORM COVERAGE...SO THINK ISOLATED STORMS WILL BE MOST
LIKELY.

THURSDAY EVENING THE UPPER LEVEL SHORT WAVE TROUGH WILL FILL AS IT
MOVES EASTWARD INTO NORTHWEST KANSAS...WHICH WILL KEEP MOST OF THE
STORM ACTIVITY CONFINED TO EAST CENTRAL COLORADO.

FRIDAY THROUGH TUESDAY CHANCES FOR RAINFALL WILL CONTINUE EVERY DAY
FOR VARIOUS PARTS OF THE AREA AS SMALLER SCALE DISTURBANCES MOVE
ACROSS THE AREA.  THE BEST CHANCE FOR RAINFALL WILL BE EARLY NEXT
WEEK AS A COMPACT SHORT WAVE TROUGH MOVES ACROSS THE AREA FROM THE
WEST AND THE LOW LEVEL JET NOSES INTO THE AREA FROM THE SOUTHEAST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1136 PM MDT TUE JUL 14 2015

VFR CONDITIONS EXPECTED FOR BOTH TERMINALS THROUGH THE DURATION OF
THE TAF PERIOD.

THUNDERSTORMS HAVE NOW PASSED KGLD...BUT A FEW LINGERING SHOWERS
WILL AFFECT THE TERMINAL FOR THE EARLY PORTION OF THE FORECAST.
SOME LIGHT THUNDERSTORMS WILL MOVE ACROSS KMCK DURING THE NEXT FEW
HOURS BEFORE DISSIPATING AFTER 10Z. HIGH LEVEL CEILINGS WILL CLEAR
FOR BOTH TERMINALS BEFORE BECOMING CLOUDY AGAIN TOMORROW
AFTERNOON WITH THUNDERSTORMS DEVELOPING.

DECIDED TO SIDE MORE WITH GFS LAMP GUIDANCE OVER TAF LAMP FOR VCTS
LATE IN THE PERIOD FOR BOTH SITES DUE TO THE GFS LAMP HAVING A
BETTER HANDLE ON THE SITUATION OVER THE NEXT 6 HOURS. CONFIDENCE
IS LACKING AT THIS POINT WHETHER OR NOT SHOWERS AND THUNDERSTORMS
WILL DIRECTLY AFFECT THE TERMINALS LATE IN THE PERIOD...WITH HIRES
GUIDANCE SHOWING STORMS MISSING BOTH TERMINALS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...MK
SHORT TERM...MENTZER
LONG TERM...JTL
AVIATION...MK
Hazardous weather outlook, Jul 14, 9:51 AM CST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
951 AM MDT TUE JUL 14 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
951 AM MDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

SEVERE THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING.
STORMS WILL DEVELOP OVER EASTERN COLORADO AFTER 3 PM MDT /4 PM
CDT/ AND THEN MOVE OVER THE REST OF THE TRI-STATE AREA DURING THE
EVENING. SOME STORMS WILL PRODUCE DAMAGING WINDS...LARGE HAIL...
FREQUENT LIGHTNING...AND HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM TRENTON
NEBRASKA TO QUINTER KANSAS WEDNESDAY. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

MENTZER

In the hours before

Special weather statement, Jul 14, 8:30 PM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT TUE JUL 14 2015

KSZ027-028-041-042-150315-
WALLACE KS-GREELEY KS-WICHITA KS-LOGAN KS-
830 PM MDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREELEY...WESTERN
LOGAN...WALLACE AND WICHITA COUNTIES UNTIL 915 PM MDT/1015 PM CDT/...

AT 830 PM MDT /930 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF
WESKAN TO 3 MILES NORTH OF TRIBUNE TO 13 MILES NORTHEAST OF
SYRACUSE...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEOTI...SHARON SPRINGS...TRIBUNE...WESKAN...WINONA...HORACE...
WALLACE...RUSSELL SPRINGS...MARIENTHAL AND SELKIRK.

LAT...LON 3848 10181 3878 10204 3892 10205 3913 10115
      3871 10108 3870 10113 3826 10113 3826 10173
TIME...MOT...LOC 0230Z 241DEG 35KT 3888 10202 3851 10174 3813 10160

LOCKHART
Special weather statement, Jul 14, 9:03 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
903 PM MDT TUE JUL 14 2015

KSZ001-002-013-014-027-028-041-042-NEZ079-080-150345-
WALLACE KS-GREELEY KS-WICHITA KS-LOGAN KS-CHEYENNE KS-THOMAS KS-
RAWLINS KS-SHERMAN KS-DUNDY NE-HITCHCOCK NE-
903 PM MDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY...SHERMAN...
WESTERN THOMAS...RAWLINS...WESTERN LOGAN...WALLACE...CHEYENNE...
NORTHERN WICHITA...HITCHCOCK AND DUNDY COUNTIES UNTIL 945 PM MDT/1045
PM CDT/...

AT 902 PM MDT /1002 PM CDT/...THUNDERSTORM OUTFLOW WAS LOCATED ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF CHURCH GROVE CAMPGROUND TO
10 MILES SOUTH OF MCDONALD TO 9 MILES NORTHWEST OF WINONA TO 11 MILES
SOUTH OF WALLACE...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
COLBY...GOODLAND...ST. FRANCIS...ATWOOD...BENKELMAN...SHARON
SPRINGS...TRENTON...BREWSTER...LEVANT AND RULETON.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 2 AND 54.

LAT...LON 3853 10113 3865 10204 3903 10205 4035 10188
      4035 10095
TIME...MOT...LOC 0302Z 264DEG 35KT 4037 10167 3964 10139 3912 10141
3874 10156

LOCKHART
Special weather statement, Jul 14, 10:35 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1135 PM CDT TUE JUL 14 2015

KSZ015-029-150515-
GOVE KS-SHERIDAN KS-
1135 PM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR GOVE AND SOUTHERN SHERIDAN
COUNTIES UNTIL 1215 AM CDT...

AT 1134 PM CDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF MENLO TO 9 MILES NORTH OF HEALY...AND
MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HOXIE...QUINTER...GRAINFIELD...GRINNELL...PARK...GOVE...ANGELUS AND
TASCO.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 80 AND
113.

LAT...LON 3870 10077 3913 10075 3913 10072 3928 10072
      3946 10017 3913 10016 3912 10015 3870 10015
TIME...MOT...LOC 0434Z 246DEG 29KT 3930 10075 3874 10056

LOCKHART
Special weather statement, Jul 14, 11:15 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1215 AM CDT WED JUL 15 2015

KSZ015-016-029-150600-
GOVE KS-GRAHAM KS-SHERIDAN KS-
1215 AM CDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...EASTERN GOVE AND EASTERN
SHERIDAN COUNTIES UNTIL 100 AM CDT...

AT 1215 AM CDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF HOXIE TO 10 MILES NORTH OF
ARNOLD...AND MOVING EAST AT 65 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING STRONG WINDS
RESULTING IN AREAS OF REDUCED VISIBILITY IN BLOWING DIRT. USE
EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING
VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
HILL CITY...HOXIE...QUINTER...PARK...MORLAND...BOGUE...NICODEMUS...
SAINT PETER...PENOKEE AND STUDLEY.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 98 AND
112.

LAT...LON 3913 9962 3913 10015 3870 10016 3870 10036
      3955 10049 3956 9961 3915 9960
TIME...MOT...LOC 0515Z 272DEG 56KT 3943 10028 3879 10010

MK
Special weather statement, Jul 14, 11:59 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1259 AM CDT WED JUL 15 2015

KSZ004-016-150645-
NORTON KS-GRAHAM KS-
1259 AM CDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM AND NORTON COUNTIES UNTIL
145 AM CDT...

AT 1259 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CLAYTON TO 11 MILES
NORTH OF WAKEENEY...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
THUNDERSTORMS HAVE A HISTORY OF PRODUCING BLOWING DUST WITH REDUCED
VISIBILITIES.

LOCATIONS IMPACTED INCLUDE...
NORTON...HILL CITY...ALMENA...LENORA...BOGUE...CLAYTON...EDMOND...
CALVERT...REAGER AND DENSMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3913 9988 3970 10018 4000 10017 4000 9962
      3913 9961
TIME...MOT...LOC 0559Z 242DEG 31KT 3977 10017 3919 9984

MK
Local storm report, Jul 15, 12:43 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 AM MDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     TSTM WND GST     ALMENA                  39.89N 99.71W
07/15/2015  M59 MPH          NORTON             KS   MESONET

            TIME ESTIMATED FROM RADAR.

&&

99

The radar

The Grand Island radar (KUEX), 118 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norton

When
July 15, 12:46 AM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.890, -99.710

Estimated time of report from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587732.